Heart Disease Expert Forum
how do you tell if SOB is due to heart troubles or athma?
About This Forum:

This forum is for questions and support regarding heart issues such as: Angina, Angioplasty, Arrhythmia, Bypass Surgery, Cardiomyopathy, Coronary Artery Disease, Defibrillator, Heart Attack, Heart Disease, High Blood Pressure, Mitral Valve Prolapse, Pacemaker, PAD, Stenosis, Stress Tests.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

how do you tell if SOB is due to heart troubles or athma?

Hi,
I'm a 43 year old female.
On labor day of this year (2002) I went to the ER for my first occurance of NSVT. After spending a couple of days in the hospital, I was sent home and told it was idiopathic. I was put on 50 mg of Metropolol once a day, but the following week I had another, milder attack of VTAC and was put on 50 mg twice a day. No VTAC since. But  the morning after taking the increased dose of Metropolol, I woke up with difficulty breathing. I had to use albuterol every four hours for a few days. Now, previous to this, I've had mild asthma, so I assumed this was just a worse case of that, and called my allergist. She put me on Flovent and I've not had breathing problems since. She also faxed that info to my cardiologist. But, since then, I was wondering if it was really asthma, or heart problems that caused my shortness of breath.  How do I tell? Of course, by the time I make an appointment and get to the doctor several days later, there are no symptoms.
Related Discussions
Avatar_n_tn
Dear Cen,

Sorry to hear about your recent rhythm disturbance. You have a history of asthma and describe experiencing increased shortness of breath after starting metoprolol. Metoprolol can cause wheezing in people with asthma. What you describe sounds like bronchoconstriction (narrowing of the airways within the lung) induced by metoprolol. It is also possible that the NSVT could be playing a part in your symptoms. I would recommend discussing with your cardiologist that you have asthma and  have developed shortness of breath since starting metoprolol.


Thanks for your question,


CCF-MD-KE
9 Comments
Blank
Avatar_n_tn
My guess is that your increase in symptoms is due to the metropolol which is a beta blocker.  Beta blockers are contraindicated for people with asthma.  I have the same problem.  In fact, I had no symptoms until I started beta blockers, and that was the trigger.  Now I have mild asthma off metoprolol and much worse on.  So they try to avoid it altogether with me.  Good luck!
Blank
Avatar_n_tn
I am on Toprol - and I have asthma. It most surley is the meds causing your asthma problems - I do fine with toprol, since its more cardiac specific - but atenolol or propranolol I DID have problems just like you are having. My mom, had problems on all of them too but seems to be ok with the toprol , but we are on lower doses - it seems once you kicked up your dose - it got worse - Maybe they can find you a med that doesnt interfere with your asthma - that and you may have to be a guinea pig for awhile! Also, if your asthma is ok - but you have sob, it could just be adjustment to the meds cuz I had the sob and it went away - but my asthma is good - make sure its not affecting ur asthma - its not worth it to have to be on a steriod like flovent just to combat another medication...good luck!
Blank
Avatar_n_tn
Hi...I'm confident that the CCF-MD will certainly have the answer to your question. Let me just add that Toprol(metoprolol)is used to treat this certain arrhythmia however, it should be used with extreme caution in individuals with documented asthma or hypersensitivity to the drug. There are other drugs available to treat NSVT and your doctors should be aware of them. I'm glad to hear that your asthma symptoms have subsided but it is also wise to err on the side of caution, like you have, when dealing with these problems. I wish you well...take care.
      
                                          JCI, BS RRT
Blank
Avatar_n_tn
Hi!
I was curious how dangerous taking Toprol XL having asthma could be? I was on atenolol which was actually making me wheeze like crazy - was using my inhaler 8 times a day - he switched me to toprol cuz he said it was more Cardiac specific and not so lung involved. It has really helped me considerably and my asthma hasnt been affected at all. Could it spontaneously affect me? Because you said we should take EXTREME caution - so now Im a bit worried. I have had 3 times over the period of a year, that broncospasm - where I feel a tightening but it doesnt seem to affect my breathing at all and it goes away after a few seconds - (but lasts for an hour or two) it has never affected me other than feeling strange - just a side effect?  Thanks for any input - I love toprol and would like to stay with it if possible
Blank
Avatar_n_tn
Hi...I am in NO position to give drug recommendations for I am not a physician. I can say that my knowledge of patients being on beta-blockers who have asthma or reactive airway disease should be monitored with caution while on these certain medications because of their potential to exacerbate asthma symptoms. If the drugs do cause to many side effects, then it has been my experience that patients are taken off beta-blockers all together and other drugs may be attempted, depending on the diagnosis being treated. If the Toprol is working for you with minimal side effects, then maybe that is OK for you. However, this is best monitored by your physician. Take care...
              
                                       JCI, BS RRT
Blank
Avatar_n_tn
thanks - I was just wondering if you heard something different than I had. For instance, something rapidly affecting asthma.
Blank
Avatar_n_tn
I have not heard of any type of time period that may be the result of taking a beta-blocker when talking about asthma symptoms. I would be more inclined to believe that it would be dose related as opposed to time. The dose of a medication may be relative to the symptoms and when they appear. Some individuals who have asthma may not be affected by 50mg a day where others are. So, as I mentioned in your case, you seem to do well with the Toprol that you are taking. I hope that answers your question. Take care...
                                               JCI, BS RRT
Blank
Avatar_n_tn
YES ! THank you much! Youve been a big help
Blank
Continue discussion Blank
Blank
Request an Appointment
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank